Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 65, NWS Goodland, KS

May 19, 2003Decatur County, Rawlins County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 19, 2003, 3:49 AM CDT for Decatur County, Rawlins County, Thomas County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2003, 3:49 AM CDT (08:49 UTC)
Expired
May 19, 2003, 4:30 AM CDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Decatur County, KS, Rawlins County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 190849
SVRGLD
KSC039-153-193-190930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
348 AM CDT MON MAY 19 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS
  DECATUR COUNTY IN NORTHWEST KANSAS
  THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 430 AM CDT

* AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF GEM...OR ABOUT 8 MILES
  NORTHEAST OF COLBY...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERNDON AT 420 AM CDT
  LEOVILLE...DRESDEN AT 430 AM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...CEDAR BLUFFS...KANONA...
OBERLIN AND TRAER.

A TRAINED WEATHER SPOTTER REPORTED DIME SIZED HAIL IN COLBY.

ANOTHER SEVERE THUNDERSTORM WAS LOCATED IN SOUTHEAST RAWLINS COUNTY 
AND WAS MOVING EAST AT 30 MPH.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THESE STORMS.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

LAT...LON 3955 10110 3937 10101 3950 10067 3960 10036
          3999 10036 3999 10087

KILLINGSWORTH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:10 AM CDT, 39 minutes earlier.

Area forecast discussion, May 19, 3:10 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 AM MDT MON MAY 19 2003

MAIN FORECAST CHALLENGE THIS MORNING WILL BE TIMING OF FRONTAL
PASSAGE AND COVERAGE OF PRECIPITATION TODAY.

LATEST IR SATELLITE IMAGERY INDICATES A HIGH LEVEL SPEED MAX
TRIGGERING CONVECTION ACROSS NORTON...GRAHAM...SHERIDAN COUNTIES.
THIS FEATURE WILL MOVE RAPIDLY OUT OF THE AREA DURING NEXT HOUR OR
TWO. MEANWHILE...LOW LEVEL PROFILER WINDS AT HAVILAND HAVE REACHED
45-50 KNOTS...POINTING TO FURTHER CONVECTIVE DEVELOPMENT ACROSS
NORTHWEST AND NORTH CENTRAL KANSAS.  THE LAST SHORTWAVE IN THE
SERIES IS CURRENTLY PULLING EAST ACROSS COLORADO.  ALTHOUGH CLOUD
TOPS ARE WARMING OVER EASTERN COLORADO WITH CONVECTION THERE SHOWING
A WEAKENING TREND...LOW LEVEL MOISTURE IS STILL FAIRLY HIGH ACROSS
NORTHWEST KANSAS. LATEST TRENDS SHOW DEVELOPING CONVECTION SOUTH OF
GOODLAND TOWARD COLBY...WITH FURTHER ENHANCEMENT NOTED FURTHER
SOUTHEAST...ALL AHEAD OF THE COLORADO SHORTWAVE. ETAKF HAD INDICATED
DEVELOPMENT IN THIS AREA BETWEEN 09Z AND 12Z...WHICH MAY NOW BE
PANNING OUT.

IN LIGHT OF THESE MID AND UPPER LEVEL DEVELOPMENTS...WILL GO WITH
SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING...ESPECIALLY ACROSS
THE SOUTHEAST TWO-THIRDS OF FORECAST AREA. WILL CONTINUE SLIGHT
CHANCE OF SHOWERS INTO EARLY AFTERNOON FOR THE EXTREME SOUTHEAST
COUNTIES.

LATEST GUIDANCE SUGGESTS THAT COLD FRONT WILL ENTER YUMA COUNTY
AROUND 09Z AND SWEEP/DEVELOP RAPIDLY SOUTH. BY 15Z MOST AREAS WILL
HAVE NORTHWEST WINDS.  FORECAST SURFACE AND 850 MB WINDS ARE NOT AS
STRONG AS INDICATED YESTERDAY. THINK THAT 20-30MPH WILL HANDLE MOST
AREAS...THOUGH SOME GUSTS TO 35 OR 40 MPH MAY BRIEFLY OCCUR
FOLLOWING FRONTAL PASSAGE THIS MORNING AS PRESSURE RISE CENTER MOVES
THROUGH. AT ANY RATE...WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY
CRITERIA TODAY.  BY LATE AFTERNOON...MOST WINDS WILL BE IN THE 10-20
MPH RANGE.

HIGH TEMPERATURES TODAY WILL BE SOMEWHAT DEPENDENT ON TIMING OF COLD
FRONT SINCE SOUTHEAST COUNTIES ARE STILL IN THE LOWER 60S. WILL
BASICALLY GO WITH UPPER 50S TO LOWER 60S ACROSS THE AREA.

CANADIAN HIGH PRESSURE BUILDS IN TONIGHT...BUT MODELS ARE HINTING AT
MID LEVEL CLOUD COVER SO TEMPERATURES MAY NOT GET QUITE AS COLD AS
EARLIER THINKING. WILL GO WITH MINIMUMS TUESDAY MORNING IN THE UPPER
30S TO LOWER 40S.

THE MEDIUM RANGE MODELS SHOW STRONG RIDGING ACROSS THE CENTRAL
ROCKIES FOR LATER IN THE WEEK. OVERALL TREND WILL BE WARMING AND
DRYING AS THE WEEK PROGRESSES.  CURRENT FORECAST LOOKS ON TRACK.  AS
NOTED IN EARLIER AFD...THERE IS LOW POTENTIAL IN THE WED-THU TIME
FRAME FOR ISOLATED CONVECTION TO DEVELOP IN WEAK UPSLOPE FLOW
BENEATH NORTHWEST FLOW ALOFT. WILL KEEP FORECAST AS IS FOR NOW AND
LET LATER SHIFTS MONITOR.

.GLD...NONE.

DLF
Hazardous weather outlook, May 18, 7:44 PM CDT, 8 hours 5 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT SUN MAY 18 2003

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE
TRI-STATE AREA TONIGHT BETWEEN 8 PM AND 2 AM MDT (9 PM AND 3 AM
CDT).  HAIL LARGER THAN ONE INCH IN DIAMETER AND WIND GUSTS TO 70
MPH ARE POSSIBLE AS THE STORMS MOVE THROUGH THE AREA.  STORMS WILL
BE MORE NUMEROUS NORTH OF INTERSTATE 70.

AFTER THE STORMS MOVE THROUGH...THEY WILL BE FOLLOWED CLOSELY BY A
COLD FRONT PACKING NORTH TO NORTHWEST WINDS GUSTING TO 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL PLUNGE SOUTH MONDAY ACCOMPANIED BY STRONG
NORTH WINDS. WIND GUSTS TO 40 MPH WILL BE POSSIBLE DURING THE
MORNING AND EARLY AFTERNOON HOURS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION MAY BE REQUIRED.  ALTHOUGH IT WILL BE TOO DARK
FOR MOBILE SPOTTING ACTIVITIES...REPORTS OF HAIL IN EXCESS OF 1/2
INCH IN DIAMETER...WIND GUSTS OF 50 MPH OR MORE...AND WIND DAMAGE
WOULD BE APPRECIATED OVERNIGHT.

ENTWISTLE

In the hours before

Special weather statement, May 18, 10:39 PM CDT, 5 hours 10 minutes before
COZ090>092-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM MDT SUN MAY 18 2003

...THE SEVERE THUNDERSTORM WATCH FOR FAR EASTERN COLORADO HAS BEEN
CANCELLED...

ALTHOUGH THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE REGION
OVERNIGHT...CONDITIONS ARE NO LONGER FAVORABLE FOR LARGE HAIL OR
DAMAGING WINDS.

ENTWISTLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:47 AM CDTSevere Thunderstorm WarningGLDRawlins43 min
May 19, 2:06 AM CDTSevere Thunderstorm WarningGLDGraham39 min
May 19, 2:30 AM CDTSevere Thunderstorm WarningGLDGraham, Norton, Sheridan45 min
May 19, 3:28 AM CDTSevere Thunderstorm WarningGLDRawlins62 min
May 19, 4:31 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.